You are on page 1of 46

Board Review

Emergency Pediatric Care/Ingestions


December 2018
Emergency Care = 3.0 %
ABP breakdown
Poisoning and Environmental Exposure to
Hazardous Substances = 2.0 %
TRAUMA
A 6 month old presents with a spiral fracture of the femur.
What should you suspect as the etiology?

TRAUMA
Answer: Child Abuse

A spiral fracture in a child who is not walking yet should make


you strongly suspicious of child abuse.

On the other hand, a spiral fracture of the lower tibia in a


young ambulatory child (“toddler fracture”) is a common
accidental injury.
What is the most common organism found in an infected cat bite wound?

TRAUMA
Answer:
Pasteurella multocida

The most common organism in cat bite


wounds, followed by Staphylococcus
aureus.

P. multocida infections can progress rapidly


(within 24 hours). Treatment is with
amoxicillin-clavulanic acid.
A 3 year old child is playing outside with older siblings and runs inside to her mother, complaining of
hurting her arm.
She arrives at the ED with her arm held limply at her side, but doesn’t seem to be in much pain.

What is the most likely diagnosis?

TRAUMA
Answer:
Subluxation of the Radial Head
(“Nursemaid’s Elbow”)
Subluxation of the radial head is most common in children
between 6 months and 5 years of age.

It occurs due to axial traction of an extended and pronated


arm, or with falls. X-rays are not necessary in classic cases.

Treatment: Pronate the forearm, or supinate the forearm


and flex the elbow.
A 10 year old boy presents after being hit in the eye with a baseball. He is sleepy, nauseated, and
complains of eye pain. You see a layer of blood obscuring the lower third of the iris, but the pupil
looks normal.

What is the most likely diagnosis?

TRAUMA
Answer: Hyphema

• Hyphema is the presence of blood in the anterior


chamber of the eye.

• Usually it occurs after trauma, although it can


occasionally be spontaneous.

• In this scenario, also check for blowout fracture


(diplopia, limited, upward gaze) and a ruptured
globe.

• Protect the eye with a rigid shield, control pain


and nausea, and consult Ophthalmology.
A child presents pulseless and is found to have ventricular tachycardia on ECG.
CPR has been started.

What is the next step in management?

TRAUMA
Answer:
Cardioversion with 2 J/kg
• Once cardiac arrest is recognized, begin CPR while preparing to assess
the rhythm.

• Pulseless ventricular tachycardia and ventricular fibrillation require


defibrillation.

• Begin with 2 J/kg, and then resume CPR x 2 minutes before checking
pulse/rhythm.

• Give epi every 3-5 minutes. The second shock is 4 J/kg; third and
subsequent shocks are > 4 J/kg.

• The sequence is CPR – shock – CPR/epi-shock – etc. Give high quality


compressions and minimize breaks in CPR.
INGESTION
It is wintertime and an entire family, including children, present with:
Headache—nausea—lethargy—malaise—flu-like symptoms—pulse oximetry is normal

What is the likely diagnosis? What is the next step in management?

INGESTION
Answer:
Carbon monoxide poisoning

Carbon monoxide poisoning is colorless,


odorless, and presents with nonspecific
symptoms.

Be very suspicious if you see a family in the


wintertime with similar complaints, especially if
afebrile.

Diagnose by checking carboxyhemoglobin.


Ingestion of what agent results in these findings:
N/V—Respiratory alkalosis—Anion gap metabolic acidosis—
Tinnitus—Fever—Agitation, confusion or coma

INGESTION
Answer: Salicylate
ingestion

• Salicylate ingestion includes:


• aspirin, oil of wintergreen, and
antidiarrheal agents

• Results in:
• GI, respiratory (respiratory alkalosis),
and metabolic effects (anion gap
metabolic acidosis).

• Treatment includes:
• alkalinizing the urine by giving
bicarbonate to raise the urine pH > 7.5.
• Hemodialysis may be needed for
severe cases.
Ingestion of what substance produces these signs and symptoms?
diarrhea–urination—miosis—bronchorrhea/bronchospasm—
emesis—lacrimation—salivation

INGESTION
Answer:
Organophosphate exposure
[insecticides]
DUMBELS
Diarrhea
Urination
Miosis
Bronchorrhea
Emesis
Lacrimation
Salivation

This is…Cholinergic Toxidrome

Antidotes: Atropine and Pralidoxime


Which drug, if ingested, results in these findings?

-tachycardia –hypertension or hypotension –widened QRS –prolonged QT –drowsiness


-lethargy –seizures

INGESTION
Answer: Tricyclic antidepressant ingestion

TCAs have anticholinergic activity


Can inhibit cardiac fast sodium channels,
resulting in widened QRS (> 100 msec),
prolonged QT, and arrhythmias.

Alkalize the serum with bicarbonate to keep the


serum pH 7.45 – 7.55, and monitor normalization
of the QRS interval to assess effectiveness of
treatment.
Ingestion of which substance produces these signs and symptoms?

o appears intoxicated with slurred speech and drowsiness


o tachypnea, cyanosis, pulmonary edema
o renal failure with calcium oxalate crystals in the urine
o anion gap metabolic acidosis

INGESTION
Answer:
Ethylene glycol ingestion [antifreeze]

Ethylene glycol is an antifreeze and


results in a high anion gap metabolic
acidosis with the development of
calcium oxalate crystals in the urine and
eventual renal failure if not treated.
You Swallowed
What?
What ingestion does this triad describe?

o coma
o respiratory depression
o pinpoint pupils

YOU SWALLOWED WHAT?


Answer:
Opiate ingestion

Other expected findings include:


o Altered mood
o N/V
o Abdominal pain.
A 3 year old child is seen after ingesting some of her grandmother’s “blood pressure pills”.
She is somnolent, bradycardic, and hypotensive; her blood sugar is 55.

What do you suspect?

YOU SWALLOWED WHAT?


Answer: Beta blocker ingestion

Beta blocker poisoning may cause


CNS depression, bradycardia,
hypotension, arrhythmias, and
hypoglycemia.

Calcium channel blocker


poisoning is similar, but without
the CNS depression and
hypoglycemia.

Besides supportive care, other


treatments such as glucagon may
be needed.
What eye findings do opiates, clonidine, phencyclidine, and
sedatives cause?

YOU SWALLOWED WHAT?


Answer: Miosis

o Remember the pneumonic COPS:

o Cholinergics, clonidine
o Opiates, organophosphates
o Phencyclidine, phenothiazine,
pilocarpine
o Sedatives [barbiturates]
Ingestion of which substance produces these signs and symptoms?

o visual complaints
o abdominal pain
o high anion gap metabolic acidosis

YOU SWALLOWED WHAT?


Answer: Methanol ingestion
[windshield washer fluid, cooking fuel, perfumes, and antifreeze]

Methanol ingestion produces:

o visual disturbances [blurry vision and


photophobia – described as a “snowstorm”]

o abdominal discomfort

o high anion gap metabolic acidosis.


A toddler presents after ingesting lamp oil. She has no coughing or
difficulty breathing, and initial O2 sat is normal.

What should you do?

YOU SWALLOWED WHAT?


Answer: Observe; obtain CXR at ~6 hours

The patient is at risk of pneumonitis and respiratory


compromise from hydrocarbon aspiration.

If there are no symptoms after 6-8 hours and pulse ox and


CXR are normal, development of significant pneumonitis is
unlikely.
How did they get
into that?
A child presents with an acute acetaminophen ingestion and is found at 4
hours post-ingestion to have a toxic level.

What is the appropriate antidote?

HOW DID THEY GET INTO THAT?


Answer:
N-acetylcysteine (NAC)

It is most effective when given within


hours of ingestion.
What eye finding do
atropine, antihistamines, cyclic antidepressants, amphetamine,
and cocaine cause?

HOW DID THEY GET INTO THAT?


Answer: Mydriasis

Causes include (AAAS):

o Anticholinergics (atropine)
o Antihistamines
o Antidepressants (tricyclic)
o Sympathomimetics (amphetamine, cocaine, LSD)
Ingestion of what type of agent is responsible for the following symptom complex?

-decreased sweating –decreased urine output –flushing –mydriasis –agitation –seizures


–hyperthermia

HOW DID THEY GET INTO THAT?


Answer:
Anticholinergic ingestion

• Anticholinergic agents include diphenhydramine,


amitriptyline, atropine, OTC sleep meds,
mushrooms, jimson weed, and deadly nightshade.

• Remember:
• “Dry as a bone, red as a beet, hot as a hare, blind
as a bat, mad as a hatter.”
A child presents with:

o spasms of the neck


o tongue thrusting
o oculogyric crisis

What did the child likely ingest?

HOW DID THEY GET INTO THAT?


Answer:
Phenothiazine or other antipsychotic drug

Phenothiazines can causes classic dystonic reactions


with torticollis, tongue thrusting, and oculogyric crisis.

This reaction is dose-independent.

The dystonia is treated with diphenhydramine (IV or IM).


Name the 4 overlapping phases of iron toxicity

HOW DID THEY GET INTO THAT?


Answer:

GI—Stability—Systemic toxicity—GI/pyloric
scarring

30 minutes to 6 hours after ingestion


The GI stage includes N/V/D and abdominal pain.
Hematemesis and bloody diarrhea may develop in
severe cases.

6-24 hours after ingestion


Relative stability.

6-72 hours after ingestion


Systemic toxicity includes shock, severe metabolic
acidosis, hepatic failure, and coma.

2-6 weeks after ingestion


post-ingestion GI/pyloric scarring occurs.